Alert archive / Colorado / Special Weather Statements in 2019

Special Weather Statement, NWS Pueblo, CO

August 6, 2019Kiowa County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 6, 2019, 5:38 PM MDT for Kiowa County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2019, 5:38 PM MDT (23:38 UTC)
Expired
Aug 6, 2019, 6:30 PM MDT
In force
52 min
Issued by
NWS Pueblo, CO

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 129 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WWUS85 KPUB 062338
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
538 PM MDT Tue Aug 6 2019
 
COZ095>098-070030-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
538 PM MDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...EASTERN
KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 630 PM MDT...

At 537 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Cheyenne Wells to near
Eads. Movement was southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Eads, Wiley, Sheridan Lake, Sweetwater Reservoir, Chivington,
Brandon, Neenoshe Reservoir, Neegronda Reservoir and Queens
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3811 10274 3851 10294 3862 10273 3861 10205
      3849 10205
TIME...MOT...LOC 2337Z 328DEG 17KT 3872 10241 3850 10282 

$$

MOORE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:26 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 6, 3:26 PM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
326 PM MDT Tue Aug 6 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 326 PM MDT Tue Aug 6 2019

Convection appears a little healthier today than yesterday, though
its been difficult to pick out any discernible waves embedded within
the upper ridge that may be enhancing thunderstorm initiation. GFS
resolves another impulse moving through northern CO this evening
which may help kick off thunderstorms across east central CO later
this evening.  Overall, conditions today look similar to yesterday
with dew points in the 50s across the majority of the eastern plains
and 30s and 40s across the mountains.  Mixed layer CAPEs will run
around 500-1200 J/kg (or a little better) with highest values across
the eastern plains.  Again weak shears will limit severe potential
and main threat will be for locally heavy rainfall, lightning, and
localized erratic gusty thunderstorm outflow winds.  Some small hail
(less than 1/2 inch in diameter) may accompany the isolated stronger
storms this afternoon and evening.  Of course, burn scars will
continue to be vulnerable to flash flooding should an isolated
stronger storm impact these areas.

High res models linger convection across the mountains and southern
plains into the overnight hours though coverage decreases after
midnight.  A weak front eases southward across the plains on
Wednesday and is progged to stall near or a little south of the
Palmer Divide region during the late afternoon.  Dew points mix out
into the mid 40s to lower 50s across the plains which keeps CAPE on
the modest side and shears relatively weak as upper ridge axis
shifts eastward.  However precipitable water values increase as
monsoon plume shifts eastward, so while threat for severe will
remain low, threat for locally heavy rainfall will increase.
Difficult to find a focus mechanism to suggest burn scars would be
more vulnerable than any other day.  If the front slips in farther
south and we could get some upslope into the southeast mountains,
this would raise some flags that a flash flood watch would be needed
for the burn scars.  But for now confidence is too low to go with
one. Later shifts may get some better clues as high res models
resolve these details better. -KT

.LONG TERM...(Wednesday night through Tuesday)
Issued at 326 PM MDT Tue Aug 6 2019

Wednesday night-Friday night...The 12Z runs of the GFS and EC models
remain in decent agreement of a keeping the area wet through this
period as embedded "monsoonal moisture" and disturbances move across
the region within weak west to southwest flow aloft, where as 12Z
NAM is an outlier, as it is shifting the best lift and moisture
north of the area, especially in the Thursday timeframe. With that
said, have stayed with the wetter global model solutions which
increase PWATS to between 1 and 1.5 inches across the region in the
Thursday to Friday timeframe. This abundant moisture, along with
the passing embedded disturbances and strong solar heating will
allow for widespread showers and storms to develop across the higher
terrain through the late mornings and afternoons, with storms
expected to spread east across the high valleys and across the
eastern Plains through the afternoon and evening hours. Weak
westerly steering flow aloft will allow for locally heavy rainfall
and the potential for flash flooding, especially for the newer burn
areas of the Spring, Junkins and Hayden Pass scars, and may need a
hoist flash flood watches in the Thursday and Friday timeframe, if
models remain true. With the better chances and coverage of storms,
highs through this period look to be at to slightly below seasonal
levels.

Saturday-Sunday...Upper level high pressure is progged to slowly
retrograde west through the weekend, with drier air within the more
westerly flow aloft expected to slowly decrease the coverage of
afternoon and evening storms through the weekend. Best storm
coverage over the weekend will be over and near the higher terrain,
with the continued weak steering flow leading to locally heavy
rainfall and the potential for flash flooding through the weekend.
Temperatures look to be around seasonal levels through the weekend.

Monday-Tuesday...A weak upper disturbance looks to move across the
Northern Rockies into the Northern Plains on Monday, which will
send a cold front south across the eastern Plains. Increased low
level moisture along and behind this front looks to bring another
uptick in showers and thunderstorms across eastern Colorado on
Monday and Tuesday, while there still looks to be a slow decrease
in storm activity across western Colorado, as drier air continues
to move into the region from the west.

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 326 PM MDT Tue Aug 6 2019

Predominantly VFR conditions expected at the TAF sites with
afternoon and evening showers and thunderstorms possible today and
again on Wednesday.  The stronger storms could bring VFR to brief
MVFR cigs/vis with TSRA, however storms look pretty hit or miss and
main threat will be erratic thunderstorm outflow winds. Will
maintain a tempo group in the TAFs through early evening to account
for the potential for gusty shifting winds.  Thunderstorms should
simmer down for the TAF sites by 06z with clearing skies overnight.
-KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...MW
AVIATION...KT
Hazardous weather outlook, Aug 6, 11:24 AM MDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1124 AM MDT Tue Aug 6 2019

COZ058>089-093>099-071730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1124 AM MDT Tue Aug 6 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop over the mountains
by early afternoon, with isolated to scattered storm coverage
expanding across the high valleys and plains during the afternoon
and early evening. Storms today have the potential to produce winds
gusting to 50 mph, locally heavy rainfall, and frequent lightning.
Some brief small hail under 1/2 inch in diameter will be possible
with the stronger storms. Given the isolated heavy rain
potential, storms could cause flash flooding over the Spring,
Junkins, and Hayden Pass Burn Scars.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Expect widespread showers and thunderstorms Wednesday through
Friday across much of southern Colorado. Initial development will
be over the mountains, before spreading east across the Plains
during the late afternoon and evening hours. The main threats will
be locally heavy rainfall, small hail, lightning and gusty winds.
Flash flooding will be possible on area burn scars.

More scattered activity is forecast over the weekend, mainly over
the mountains. Lightning and gusty outflow winds will be the
primary threats.

A return to widespread showers and thunderstorms is expected early
next week. Locally heavy rainfall will once again lead to an
elevated flash flood risk on area burn scars.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over southeast and south central Colorado this afternoon
and evening.

31/23

In the hours before

Special weather statement, Aug 6, 3:59 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
359 PM MDT Tue Aug 6 2019

COZ085-062245-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
359 PM MDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
445 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm near
Schriever AFB, or 18 miles east of Colorado Springs, moving east at
20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Schriever AFB, Truckton and Ellicott.

LAT...LON 3868 10462 3886 10453 3880 10407 3854 10417
TIME...MOT...LOC 2159Z 287DEG 16KT 3876 10448

ep
Special weather statement, Aug 6, 4:22 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
422 PM MDT Tue Aug 6 2019

COZ067-068-062300-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
422 PM MDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MINERAL COUNTY UNTIL 500
PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Wolf Creek Pass, or 37 miles north of Dulce. This storm
was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wolf Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3763 10673 3740 10672 3739 10701 3759 10705
TIME...MOT...LOC 2221Z 257DEG 4KT 3748 10695

MOORE
Special weather statement, Aug 6, 5:38 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
538 PM MDT Tue Aug 6 2019

COZ095>098-070030-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
538 PM MDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...EASTERN
KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 630 PM MDT...

At 537 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Cheyenne Wells to near
Eads. Movement was southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Eads, Wiley, Sheridan Lake, Sweetwater Reservoir, Chivington,
Brandon, Neenoshe Reservoir, Neegronda Reservoir and Queens
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3811 10274 3851 10294 3862 10273 3861 10205
      3849 10205
TIME...MOT...LOC 2337Z 328DEG 17KT 3872 10241 3850 10282

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:02 PM MDTSpecial Weather StatementPUBCostilla28 min
Aug 5, 6:15 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano98 min
Aug 6, 3:59 PM MDTSpecial Weather StatementPUBEl Paso46 min
Aug 6, 4:17 PM MDTAreal Flood AdvisoryPUBHuerfano118 min
Aug 6, 4:22 PM MDTSpecial Weather StatementPUBMineral38 min
Aug 6, 5:03 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano3 hr
Aug 6, 5:06 PM MDTSevere Thunderstorm WarningPUBKiowa28 min
Aug 6, 5:13 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Aug 6, 5:33 PM MDTFlash Flood WarningPUBHuerfano3 hr

Nearby

Special Weather Statements in Colorado, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.